Translator Disclaimer
June 2019 Extended sensitivity analysis for heterogeneous unmeasured confounding with an application to sibling studies of returns to education
Colin B. Fogarty, Raiden B. Hasegawa
Ann. Appl. Stat. 13(2): 767-796 (June 2019). DOI: 10.1214/18-AOAS1215

Abstract

The conventional model for assessing insensitivity to hidden bias in paired observational studies constructs a worst-case distribution for treatment assignments subject to bounds on the maximal bias to which any given pair is subjected. In studies where rare cases of extreme hidden bias are suspected, the maximal bias may be substantially larger than the typical bias across pairs, such that a correctly specified bound on the maximal bias would yield an unduly pessimistic perception of the study’s robustness to hidden bias. We present an extended sensitivity analysis which allows researchers to simultaneously bound the maximal and typical bias perturbing the pairs under investigation while maintaining the desired Type I error rate. We motivate and illustrate our method with two sibling studies on the impact of schooling on earnings, one containing information of cognitive ability of siblings and the other not. Cognitive ability, clearly influential of both earnings and degree of schooling, is likely similar between members of most sibling pairs yet could, conceivably, vary drastically for some siblings. The method is straightforward to implement, simply requiring the solution to a quadratic program. R code is provided in the Supplementary Material.

Citation

Download Citation

Colin B. Fogarty. Raiden B. Hasegawa. "Extended sensitivity analysis for heterogeneous unmeasured confounding with an application to sibling studies of returns to education." Ann. Appl. Stat. 13 (2) 767 - 796, June 2019. https://doi.org/10.1214/18-AOAS1215

Information

Received: 1 December 2017; Revised: 1 September 2018; Published: June 2019
First available in Project Euclid: 17 June 2019

zbMATH: 1423.62040
MathSciNet: MR3963552
Digital Object Identifier: 10.1214/18-AOAS1215

Rights: Copyright © 2019 Institute of Mathematical Statistics

JOURNAL ARTICLE
30 PAGES

This article is only available to subscribers.
It is not available for individual sale.
+ SAVE TO MY LIBRARY

SHARE
Vol.13 • No. 2 • June 2019
Back to Top